New York, 2002

Hail and Damaging Winds in New York, August 2, 2002

August 2, 2002 · NWS OKX · 16 events in 9 counties and zones

14 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 2, 2:38 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 2, 2:38 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
338 PM EDT FRI AUG 2 2002

CONVECTION DEVLPG WITH PREFRNTL TROF ACRS HUDSON VALLEY INTO NJ/PA
BORDER. TSTMS HAVE BEEN WEAKING AS MOV INTO MORE STABLE MARINE
INFLUENCED AIR. CDFNT STILL BACK ACRS WRN NY STATE AND WL MOV TO NR
CST SAT BEFORE STALLING AND WASHING OUT. TIL THEN WL INCLUDE TSTMS
AND SHWRS THROUGH THE EVENING AS DIMINISH AS DAYTIME HEATING IS
LOST. WITH WK FNT IN THE AREA AND HEATING SAT WL INCLUDE JUST SLIGHT
CHC POPS IN THE AFTN. DRY TIL MON WITH STRONGER COLD FNT APCHG.
CLOSE TO TMPS GUIDANE.

MARINE: NO PROBLEMS WITH SEAS AND WINDS. CONCERN IS STRATUS AND FOG
DEVLOPING TWD SAT MRNG AS WEAK SRLY FLO CONTS. WL INCLUDE PTCHY FOG
WITH VSBY 1 TO 3 NM.

CT...NONE.
NY...NYZ067-068...SVR 568 TIL 2300Z.
NJ...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Aug 2, 10:33 AM EST, 5 hours 12 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-022100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1133 AM EDT FRI AUG 2 2002

...STRONG THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS
EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATE THIS
AFTERNOON INTO THIS EVENING ACROSS SOUTHEASTERN NEW YORK
STATE...NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER UPSTATE
NEW YORK AND MOVE INTO SOUTHEASTERN NEW YORK...NEW JERSEY...AND
CONNECTICUT. THE MOST LIKELY AREA TO EXPERIENCE STRONG THUNDERSTORMS
WILL BE THE LOWER HUDSON VALLEY...INTERIOR SOUTHERN CONNECTICUT AND
PORTIONS OF EXTREME NORTHERN NEW JERSEY.

THE MAIN SEVERE WEATHER THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS.  FREQUENT LIGHTNING AND HEAVY RAIN WILL ALSO
ACCOMPANY THE STORMS.

PERSONS PLANNING OUTDOOR ACTIVITIES LATER TODAY SHOULD MONITOR THE
WEATHER CLOSELY.  BE PREPARED TO MOVE TO SHELTER QUICKLY SHOULD
THREATENING SKIES DEVELOP...OR YOU HEAR THAT A WARNING HAS BEEN
ISSUED FOR YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/OKX/

The radar

The Brookhaven radar (KOKX), 133 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 2, 3:45 PM EST to 4:00 PM EST
Where
Orange County, Warwick
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
41.250, -74.367

As a line of severe thunderstorms moved southeast, it produced high winds that downed many trees and power lines from Warwick northeast to Walden. Local newspapers reported that several trees were downed at Warwick High School and on the St. Stephen's Church and school grounds. Damage included a demolished roof at a horse barn at the Whispering Winds Farm and a downed silo at the Bollenback Farm. In Goshen, downed trees, branches and wires closed several streets. A spotter reported large tree limbs and power lines down in Walden.

Thunderstorm Wind, Putnam

When
August 2, 4:25 PM EST
Where
Putnam County, Carmel
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -73.683

Local police reported that many trees in Brewster had been knocked over. In Carmel, severe winds toppled a tree on top of a vehicle parked in a driveway. Approximately 25,000 customers suffered a power interruption due to this storm.

Thunderstorm Wind, Westchester

When
August 2, 4:30 PM EST
Where
Westchester County, Ossining
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -73.867

As a line of severe thunderstorms moved southeast, it produced high winds that downed numerous trees and power lines from Ossining northeast to Croton Falls. Local police and newspapers reported numerous trees and power lines downed in Ossining. Several newspapers reported that a large tree toppled over onto a moving car on Route 22 in Croton Falls.

Thunderstorm Wind, Rockland

When
August 2, 4:45 PM EST
Where
Rockland County, New City
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -73.983

Local police reported several trees knocked over by this storm.

Thunderstorm Wind, Orange

When
August 2, 4:45 PM EST
Where
Orange County, Newburgh
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.500, -74.017

A spotter reported several trees and power lines downed by this storm in New Windsor. A local newspaper showed pictures of several trees up to 5 feet in diameter that were toppled by this storm. Severe winds stripped the roof off a service building at a car dealership on Route 17K in the town of Newburgh.

Thunderstorm Wind, Putnam

When
August 2, 5:30 PM EST
Where
Putnam County, Patterson
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -73.617

A sheriff reported numerous trees and power lines down. Approximately 25,000 customers lost power due to this storm.

Thunderstorm Wind, Westchester

When
August 2, 5:45 PM EST
Where
Westchester County, Dobbs Ferry
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -73.883

Local police reported a large tree in Dobbs Ferry was knocked over during this storm. Local newspapers reported a path of downed trees, tree limbs and power lines that stretched from the Hudson River to Long Island Sound across central Westchester County. As a result, about 20,000 residents in the county lost power.

Thunderstorm Wind, Westchester

When
August 2, 6:00 PM EST
Where
Westchester County, Yonkers
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.933, -73.850

A spotter reported several power lines down from this storm. Local newspapers reported that numerous trees and large tree limbs were knocked down which resulted in the loss of power for 20,000 residents and damage to Bronxville's Village Hall and school.

Thunderstorm Wind, Suffolk

When
August 2, 6:00 PM EST
Where
Suffolk County, Commack
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.833, -73.283

A spotter reported that several trees and power lines were knocked down by this storm.

Thunderstorm Wind, Suffolk

When
August 2, 6:05 PM EST
Where
Suffolk County, Dix Hills
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.817, -73.383

A spotter reported several trees were knocked down by this storm.

Thunderstorm Wind, Bronx

When
August 2, 6:10 PM EST
Where
Bronx County, Fordham
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -73.883

Local police reported downed power lines in the vicinity of Fordham University. A local newspaper reported that a large tree fell across City Island Avenue, which stalled traffic in both directions.

Thunderstorm Wind, Nassau

When
August 2, 6:10 PM EST
Where
Nassau County, Manhasset
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -73.683

Local police reported that several large tree limbs were knocked down by this storm.

Hail, Richmond

When
August 2, 7:30 PM EST
Where
Richmond County, New Dorp
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -74.150

A spotter reported dime size hail.

Lightning, New York

When
August 2, 7:35 PM EST
Where
New York County, 3 mi S of Central Park
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

A 25 year old man was struck and killed by lightning at 835 pm while watching thunderstorms from the roof of a four-story building located at 365 Broome Street. A 24 year old woman was also injured in the event.

Thunderstorm Wind, Richmond

When
August 2, 7:45 PM EST
Where
Richmond County, Annadale
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -74.200

Local police reported that several trees and power lines were knocked down by this storm.

Thunderstorm Wind, Nassau

When
August 2, 7:50 PM EST
Where
Nassau County, Hicksville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -73.500

Local police reported a large tree down from this storm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, New York2002-08-0225MaleLong Span RoofDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312908, 5312909, 5312910, 5312911, 5312912, 5312913, 5312914, 5312915, 5312916, 5312917, 5313004, 5313005, 5313006, 5313007, 5313008, 5313009.